Amiodarone-related pneumonitis

Sheng Nan Chang, Juey Jen Hwang, Kuan Lih Hsu, Chia Ti Tsai, Ling Ping Lai, Jiunn Lee Lin, Chuen Den Tseng, Fu Tien Chiang

Research output: Contribution to journalArticle

8 Citations (Scopus)

Abstract

Amiodarone-related pneumonitis is a potentially limiting factor for amiodarone usage. However, it is believed that amiodarone-related pneumonitis is unlikely to occur during low-dose and short courses of therapy. We report three patients who received low-dose amiodarone, 200 mg/day, for an average of 6.6 months and who developed amiodarone-related pneumonitis. All patients were male with age of 75, 93 and 85, respectively, and had the habit of cigarette smoking. The initial presentation was dyspnea without symptoms and signs of heart failure. Their chest radiographs showed diffuse interstitial pneumonitis pattern and chest computed tomography scan also confirmed interstitial pneumonitis. Treatment included cessation of amiodarone and corticosteroid usage. All patients improved symptomatically by early detection and early treatment. This case report implies that old age and possible pre-existing pulmonary abnormalities caused by smoking could be associated with amiodarone-related pulmonary toxicity. Clinicians must remain alert to detect amiodarone-related pneumonitis even under low dosage and short duration of amiodarone usage. Immediate withdrawal of amiodarone and prompt steroid therapy will ensure full recovery.

Original languageEnglish
Pages (from-to)411-417
Number of pages7
JournalJournal of the Formosan Medical Association
Volume106
Issue number5
DOIs
Publication statusPublished - Jan 1 2007
Externally publishedYes

    Fingerprint

Keywords

  • Amiodarone
  • Amiodarone-induced pulmonary toxicity
  • Antiarrhythmics
  • Drug toxicity
  • Pneumonitis

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Chang, S. N., Hwang, J. J., Hsu, K. L., Tsai, C. T., Lai, L. P., Lin, J. L., Tseng, C. D., & Chiang, F. T. (2007). Amiodarone-related pneumonitis. Journal of the Formosan Medical Association, 106(5), 411-417. https://doi.org/10.1016/S0929-6646(09)60328-4